DEAR DR. ROACH: As a preventive measure for prediabetes, my doctor recommended I take 500 mg of metformin twice a day (morning and evening). I have been following this regimen for two months. The same day I started the medication, my night sweats started up again, with a vengeance. On the metformin, my quality of sleep was negatively affected by four to five episodes of bad hot flashes every night. Since hot flashes/night sweats were not mentioned as a side effect either by my doctor or on the information pamphlet, I notified my doctor. He suggested stopping the metformin for two to four weeks to see if the night sweats subsided. I had IMMEDIATE relief with the night sweats being eliminated the first day I stopped the medication. I am a 58-year-old female, and other than needing to lose about 20 pounds, am in good health, exercise every day and eat a healthy diet. Some research indicates that metformin causes hypoglycemia, which then causes the night sweats. A sometimes-mentioned desirable side effect is weight loss. What is your take on metformin and whether it is a help or a hindrance to good health?
ANSWER: Metformin was tested in a large trial to see whether it could help prevent people at high risk for diabetes from developing overt diabetes, and it was successful at doing so. It wasn’t quite as successful as a good diet and regular exercise, but many experts do use metformin, especially in overweight people, to help them lose weight and reduce their diabetes risk. In my opinion, it works best when combined with a healthy diet and regular exercise.
However, it does have side effects. Gastrointestinal side effects, especially diarrhea but also nausea, are the most common. Hot flashes are listed as occurring in 1 to 10 percent of people taking the medication, and I found many people in online support groups who also noted that hot flashes occur with metformin and stop immediately on discontinuing the medication. A few people noted that after staying on the medicine for a few weeks, the hot flashes went away.
I believe that medications -- whether over-the-counter medications, supplements, or prescribed medicines -- help some people but not everybody. Metformin has been very successful for many people, but I can’t imagine it would be worth the severity of the side effects you report and which interfere with sleep (which itself can exacerbate weight gain). A trial is fine, but if the medicine doesn’t agree with and help you, then it isn’t worth it. Do what you can with a healthy diet and regular exercise. Those are more important than just about any medicine, or even losing 20 pounds.
DEAR DR. ROACH: What causes cataracts? -- B.J.H.
ANSWER: A cataract is an opacity in the lens of the eye that affects vision. As people get older, the cumulative effect of sunlight exposure tends to cause cataracts. The majority of people will develop cataracts eventually. Cataracts are the leading cause of blindness worldwide, but much less so in developed nations.
Additional risk factors for blindness include smoking, malnutrition, physical inactivity, diabetes mellitus and corticosteroids, both systemic and inhaled (at high dose).
A healthy diet with plenty of fresh fruits and vegetables reduces the risk of development of cataracts, although nothing is proven to slow down progression of a cataract once it develops.
Vision is a hot topic. The booklet on macular degeneration explains this common eye ailment. Readers can order a copy by writing: Dr. Roach -- No. 701, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2015 North America Syndicate Inc.
All Rights Reserved